Warfarin and antibiotics?

Does anyone know if there is an antibiotic that can be safely taken with Warfarin?Apparently most antibiotics can react with Warfarin. I am allergic to Penicillin but I can usually take Cefaclor. I have a dental abscess which is not improving with Cefaclor and my dentist needs to prescribe a different antibiotic. Any suggestions would be appreciated

7 Replies

oldestnewest
  • My dentist prescribed Ciprofloxacin 500mg after filling a tooth that he though might become infected. He instructed me to check with the pharmacy whether these tablets could be taken with warfarin. The pharmacist had to look it up to see if they were and then came and told me that although they were o.k. no antibiotic was good to take with warfarin. I didn't feel reassured at all and fortunately didn't have to take them as my tooth was fine.

  • All antibiotics can affect INR so whilst it may be OK to take them, i e no bad reaction, your INR will need to be adjusted. See your anticoagulation clinic and get extra INR tests done a couple of days after starting antibios. would be my advice.

    Bob

  • I had 7 courses of different strengths of antibiotic last year to counteract a tear duct infection. I was also on Warfarin at the time. My GP started me on a general antibiotic which didn't work and INR level got more and more difficult to maintain the stronger the type of antibiotic got. It was one of the reasons I chose to come off Warfarin. I can't accept the frequency of INR testing and there has got to be something fundamentally wrong with a drug that has so many interactions.

  • Hi Patricia1

    I recently speared my knuckle on a rose thorn and, unusually for me, my whole hand blew up with infection. No antisceptic I applied helped, so the GP started me on a 5 day course of Flucloxacillin. My next appointment to have my INR happened to be the following week, which pleased him as he said it might be affected by the antibiotic and should be closely monitored.

    In the event, I felt so unwell after 3-4 days with a combination of Sotalol (which I have now come off in favour of Flecainide and Bisoprolol), recently commenced Losartan, Warfarin and the antibiotic that another of the doctors, seeing my hand was improving, said I should stop the Fluclox. My hand continued to be sore and discoloured for another couple of weeks but is now fairly well resolved. And my INR was OK, but then it was a very short course.

    Don't know if this helps

    Mrs Gilly

  • Thank you all for your helpful and informative replies

  • Thank you for asking the question.Never even gave a/b a thought.What a revelation.One more thing to consider. Am new at this, only a month into the afib dx and meds.

  • Hi. I recently had to have a prostate biopsy (the result was clear thankfully!) but was prescribed an antibiotic both prior to and post the biopsy. I am allergic to penicillin, and so was prescribed a cephalosporin by the clinic. Initially I was given ciprofloxacin prior to the biopsy, but the consultant doing the biopsy said that warfarin should not have been prescribed because ciprofloxacin greatly magnifies the effect of a warfarin dose. Luckily I had had to stop the warfarin anyway prior to the biopsy to prevent excessive bleeding so there was no harmful effect. Following the biopsy I was prescribed cephalexin which does not interact so dangerously with warfarin, and I restarted the warfarin a day later without problems. But having stopped and started again on warfarin, it's taken a few months to stabilise my warfarin dose again.

You may also like...